Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 116, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 25, 2003, 11:42 PM EDT for Lenawee County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2003, 11:42 PM EDT (03:42 UTC)
- Expired
- Aug 26, 2003, 12:45 AM EDT
- In force
- 63 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:43 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 25, 9:43 PM EDT, 1 hour 59 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION...CORRECTED TIME NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 906 PM EDT MON AUG 25 2003 WILL UPDATE ZONES TO REFRESH WORDING AND FOR SLIGHT CLOUD AND PRECIPITATION TWEAKS. GIVEN AMOUNT OF CLOUD COVER...AND WITH GATHERING UPSTREAM CONVECTION AND BLOWOFF AHEAD OF IT...WILL CALL FOR MOSTLY CLOUDY ALL ZONES FOR THE OVERNIGHT. ALSO WILL CONCENTRATE PRECIPITATION POPS AFTER 06Z BASED ON CURRENT TRENDS AND ETA/RUC. DWD FULL AFTERNOON DISCUSSION FOLLOWS... ELEVATED CONVECTION ONCE AGAIN DYING OVER SE MICHIGAN THIS AFTERNOON AS BOUNDARY LAYER REMAINS CAPPED. 12Z DTX AND GRB SOUNDINGS SHOW THE CAP TO BE QUITE STRONG AROUND 800 MB WITH TEMPS AS WARM AS 18C AT THAT LEVEL. STILL CONCERNED ABOUT LAKE BREEZE INTERACTIONS WITH THE SURFACE TROF OVER WESTERN LOWER MICHIGAN, BUT CONVECTIVE TRENDS IN RADAR AND SATELLITE IMAGERY INDICATE ACTIVITY IS STRUGGLING TO BECOME SURFACE BASED. THE 12Z MODELS SEEM TO BE GIVING TOO MUCH CREDIT TO THE ABILITY OF THE MCV/SHORT WAVE TO ERODE THE CAP AS IT MOVED OVER FROM THE IA/WI AREA. PLAN TO MAINTAIN A CHANCE POP WORTHY OF THE ACTIVITY OVER CENTRAL LAKE MICHIGAN. OTHERWISE, IT LOOKS LIKE A QUIET EVENING IS IN STORE IN TERMS OF PRECIP. ATTENTION THEN TURNS TO OVERNIGHT CONVECTIVE POTENTIAL ASSOCIATED WITH THE LOW LEVEL JET, WITH CONVECTION DEVELOPING AND/OR CONTINUING IN SOUTHERN WISCONSIN LATE IN THE EVENING ALONG THE CUSTOMARY 850 TO 700 MB CAP. THIS ACTIVITY WILL THEN TRACK SE INTO LOWER MICHIGAN OVERNIGHT WITH POTENTIAL TO BECOME A WELL ORGANIZED MCS IN ITS MATURE STAGE OVER SE MICHIGAN AS THE WIND FIELD INCREASES. FORECAST SOUNDINGS SHOW 0-3 KM SHEAR REACHING 40 M/S OVER OUR AREA AFTER MIDNIGHT. IN ADDITION, ANY INDIVIDUAL STORMS THAT CAN REMAIN SURFACE BASED WILL FEED UPON 0-3KM HELICITY VALUES AROUND 400 M2/S2. A LONGER PROFILE IN THE UPPER LEVELS WOULD BE BETTER BUT THIS PROFILE SUGGESTS SUPERCELLS, AND POTENTIAL TORNADO DEVELOPMENT, ARE POSSIBLE IN THE VICINITY OF THE NORTHWARD MOVING SURFACE BOUNDARY. IN THE ABSENCE OF INDIVIDUAL CELLS, HOWEVER, DAMAGING STRAIGHT LINE WINDS ARE MORE LIKELY. THE EVOLUTION OF CONVECTION TONIGHT WILL HAVE A LARGE IMPACT ON HOW THINGS UNFOLD TOMORROW AS THE COLD FRONT MOVES THROUGH SE MICHIGAN. WE CAN SEE A SITUATION WHERE THE RACE WILL BE ON BETWEEN WARM SECTOR RECOVERY OF INSTABILITY AND THE PASSAGE OF THE FRONT. THE 12Z RUN OF THE ETA DEPICTS THIS NICELY PROVIDED THAT NUMEROUS TO WIDESPREAD CONVECTION DEVELOPS TONIGHT. WELL CONTINUE WITH CHANCE POPS THROUGH THE DAY TOMORROW AND FOR THE SOUTH HALF OF OUR AREA TUESDAY NIGHT. THERE IS STILL GOOD MODEL AGREEMENT REGARDING THE FRONTAL POSITION TO OUR SOUTH ON WEDNESDAY WITH HIGH PRESSURE BUILDING IN STRONGLY WEDNESDAY NIGHT AND THURSDAY. MODEL TRENDS CONTINUE TO INDICATE A SLOWER TIMING ON THE FRONTAL SYSTEM INTO THE GREAT LAKES BY FRIDAY. THIS TREND LOOKS GOOD CONSIDERING THE HIGHLY AMPLIFIED UPPER FLOW ALONG THE WEST COAST TRENDING TOWARD A BLOCKING PATTERN. THIS WOULD ALLOW ENERGY FROM CENTRAL CANADA TO COLLECT IN THE CENTRAL ROCKIES WITH A FEW WEAKER WAVES MOVING EAST FROM THERE. FOR NOW, WELL JUST DELAY THE SYSTEM TIMING A LITTLE MORE AND GO WITH DRY CONDITIONS ON THURSDAY WITH A CHANCE OF SHOWERS AND STORMS THURSDAY NIGHT IN THE WARM ADVECTION PATTERN. THIS WILL BE FOLLOWED BY THE COLD FRONT AROUND FRIDAY EVENING/NIGHT. ASSUMING THE SYSTEM STAYS POTENT WITH SOME SLOWER TIMING, THEN TEMPS OVER THE WEEKEND WILL BE THE MAIN CONCERN AS COOL HIGH PRESSURE BUILDS INTO SE MICHIGAN. THE GFS STILL FORECASTS 850 MB TEMPS AROUND 5C BY LATE SATURDAY CONTINUING THROUGH SUNDAY. GUIDANCE TEMPS IN THE LOWER TO MID 70S LOOK OK FOR BOTH SATURDAY AND SUNDAY, IF NOT A BIT TOO WARM, FOLLOWED BY A MODEST TEMP REBOUND EARLY NEXT WEEK. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) BT
Hazardous weather outlook, Aug 25, 9:33 PM EDT, 2 hours 9 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 933 PM EDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT HIT AND MISS SHOWERS AND THUNDERSTORMS WILL EVOLVE INTO A PATTERN OF MORE NUMEROUS STORMS THROUGH THE OVERNIGHT PERIOD...ESPECIALLY AFTER 2 AM. SOME STORMS OVERNIGHT MAY BECOME SEVERE. THE STORMS WILL BE THE MOST NUMEROUS ALONG AND SOUTH OF A LINE FROM SAGINAW TO PORT HURON...INCLUDING FLINT...DETROIT AND MONROE. THE PRIMARY THUNDERSTORM HAZARD OVERNIGHT WILL BE DAMAGING WINDS. WIND GUSTS AT OR ABOVE 70 MPH WILL BE POSSIBLE IN THE STRONGEST STORMS AS THEY MOVE EAST AT 40 MPH. HAIL AS LARGE AS AROUND 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE...ALONG WITH HEAVY DOWNPOURS OF RAIN. LOCALLY HEAVY RAINFALL WILL LIKELY LEAD TO THE PONDING OF WATER ON AREA ROADWAYS AND IN LOW LYING AREAS. HIGH HUMIDITY WILL CONTINUE TO SUPPORT AN UNSTABLE ATMOSPHERE OVER THE AREA...ESPECIALLY ALONG A FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN LOWER MICHIGAN. THIS BOUNDARY WILL MOVE SLOWLY NORTH OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO TUESDAY...ESPECIALLY ALONG AND SOUTH OF M 59. ADDITIONAL THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP BY LATE IN THE DAY...AS A COLD FRONT DROPS SOUTHEAST THROUGH LOWER MICHIGAN. SEVERE STORMS WILL AGAIN BE POSSIBLE...AS THE ATMOSPHERE BECOMES UNSTABLE ONCE AGAIN IN ADVANCE OF THIS FRONT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN HAZARDS. THIS ACTIVITY WILL LINGER INTO THE EVENING HOURS AROUND THE DETROIT AREA BEFORE EXITING INTO THE OHIO VALLEY TUESDAY NIGHT. THE CHANCE OF THUNDERSTORMS WILL RETURN TO SOUTHEAST MICHIGAN LATE THURSDAY AND FRIDAY...AS AN UPPER LEVEL DISTURBANCE PUSHES A STRONG COLD FRONT THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) DWD
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:57 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 48 min |
| Aug 26, 12:05 AM EDT | Severe Thunderstorm Warning | DTX | Livingston | 40 min |
| Aug 26, 12:30 AM EDT | Severe Thunderstorm Warning | DTX | Oakland | 45 min |
| Aug 26, 12:41 AM EDT | Special Marine Warning | DTX | 64 min | |
| Aug 26, 12:50 AM EDT | Severe Thunderstorm Warning | DTX | Monroe, Wayne | 10 min |
| Aug 26, 7:46 AM EDT | Special Marine Warning | DTX | 29 min | |
| Aug 26, 7:58 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.